| Article Access Statistics|
| Viewed||264 |
| Printed||8 |
| Emailed||0 |
| PDF Downloaded||8 |
| Comments ||[Add] |
Click on image for details.
|LETTER TO EDITOR
|Year : 2022 | Volume
| Issue : 4 | Page : 1678-1679
Recurrent Iodixanol-induced Transitory Mental Disorder in a Woman After Percutaneous Coronary Intervention
Hua Wang, Lin Zhong
Department of Cardiology, the Affiliated Yantai Yuhuangding Hospital of Qingdao University, Yantai, Shandong, China
|Date of Submission||02-Nov-2020|
|Date of Decision||13-Jul-2022|
|Date of Acceptance||31-Jul-2022|
|Date of Web Publication||30-Aug-2022|
Department of Cardiology, No. 20 East Yuhuangding Road, Yantai 264000
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Wang H, Zhong L. Recurrent Iodixanol-induced Transitory Mental Disorder in a Woman After Percutaneous Coronary Intervention. Neurol India 2022;70:1678-9
A 66-year-old woman presented with chest pain with two stents implanted in the circumflex branch in 2015. She had a history of hypertension. Her blood pressure was 182/89 mmHg on admission. Three years prior, 1 h after the percutaneous coronary intervention (PCI), during which 100 mL of iodinated contrast agent was used, she became drowsy but woke to painful stimuli. The patient recovered spontaneously after 10 h without any neurological deficits. This time, following the pretreatment with intravenous 500 mL saline solution because of a previous reaction to iodine contrast, coronary angiography revealed chronic total occlusion (CTO) of the right coronary artery (RCA) [Figure 1]a. Successful PCI was performed in 40 min. Two drug-eluting stents were implanted and the occluded artery was reperfused [Figure 1]b. The total amount of iodixanol used in the cardiac catheterization was 150 mL. Uncontrolled hypertension occurred during the procedure, although the nitroglycerin was pumped continuously. The blood pressure fluctuates in a range of 180–200/100–110 mmHg. One hour after the procedure, she developed a mental disorder. However, she had normal strength and coordination in all limbs. Computed tomography (CT) scanning of the brain performed within 30 min of symptom onset demonstrated no abnormality [Figure 2]a, [Figure 2]b, [Figure 2]c. The blood gas analysis, glucose, ammonia, and electrolyte were normal. She was treated with supportive therapy consisting of adequate hydration, glucocorticoid, and close monitoring. She regained clear mentation within 36 h and she could not recollect the event immediately following angiography. CT imaging repeated on the next day showed no abnormalities compared with the initial CT scan [Figure 2]d, [Figure 2]e, [Figure 2]f.
|Figure 1: Coronary angiography imaging of the patient. (a) Coronary angiogram showing chronic total occlusion (CTO) of the right coronary artery (arrows). (b) Coronary angiogram showing no stenosis of the right coronary artery following stent implantation (arrows)|
Click here to view
|Figure 2: Cerebral computed tomography of the patients. (a-c) A computed tomography of the brain shortly after the onset of the symptom showed slight edema, a little loss of the cerebral sulci, and no subarachnoid hemorrhage or cerebral ischemia. (d-f) A computed tomography of the brain on the next day revealed no abnormality|
Click here to view
The woman was diagnosed with contrast-induced encephalopathy (CIE), which is described as acute, transient, and nonspecific dysfunction of the central nervous system if it occurs within a narrow time interval after intravascular administration of contrast medium. Osmotic disruption of the blood-brain barrier and direct neuronal toxicity of contrast medium are involved in the pathophysiology. The rarity of CIE makes it a diagnostic challenge that entails the exclusion of subarachnoid hemorrhage and stroke. A multifactorial approach is used widely for CIE prevention including prophylactic intravenous hydration before and after contrast administration, administration of low- or iso-osmolar contrast medium, and controlling of the blood pressure. We believed that the history of contrast agent exposure and uncontrolled hypertension were the main risk factors. We emphasize the need for further awareness of CIE, identifying patients at high risk, so as to make the correct diagnosis and take effective prevention.
Full and detailed consent from the patient has been taken. The patient's identity has been adequately anonymized. If anything related to the patient's identity is shown, adequate consent has been taken from the patient. The journal will not be responsible for any medico-legal issues arising out of issues related to the patient's identity or any other issues arising from the public display of the video.
Financial support and sponsorship
This work was supported by the research grants from the Science and Technology planning project of Yantai City (2021MSG044).
Conflicts of interest
There are no conflicts of interest.
[Figure 1], [Figure 2]